Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Springfield, MO

October 6, 2018McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Oct 6, 2018, 9:42 PM CDT for McDonald County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2018, 9:42 PM CDT (02:42 UTC)
Expired
Oct 7, 2018, 3:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1408 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

877 
WGUS53 KSGF 070242
FFWSGF
MOC119-145-070845-
/O.NEW.KSGF.FF.W.0048.181007T0242Z-181007T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
942 PM CDT SAT OCT 6 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Newton County in southwestern Missouri...
  Western McDonald County in southwestern Missouri...

* Until 345 AM CDT Sunday.

* At 941 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen across parts of the warned area. Flash 
  flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Southern Joplin...                Neosho...
  Seneca...                         Granby...
  Anderson...                       Noel...
  Duquesne...                       Dodge...
  Goodman...                        South West City...
  Diamond...                        Pineville...
  Loma Linda...                     Leawood...
  Silver Creek...                   Lanagan...
  Shoal Creek Drive...              Saginaw...
  Newtonia...                       Stella...

This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
Business Highway 60 just north of Neosho...
Route CC at Lost Creek just south of Racine...
Route DD at The Elk River just north of Noel...
and Route W at Shoal Creek near Ritchey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3706 9462 3705 9406 3687 9407 3650 9448
      3650 9462

$$

Schaumann
2 follow-up statements
622 
WGUS73 KSGF 070435
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1135 PM CDT SAT OCT 6 2018

MOC119-145-070845-
/O.CON.KSGF.FF.W.0048.000000T0000Z-181007T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton MO-McDonald MO-
1135 PM CDT SAT OCT 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
NEWTON AND NORTHWESTERN MCDONALD COUNTIES...

At 1131 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain have exited McDonald County and will exit Newton County 
by around 1 AM. However, 2 to 4 inches of rain has fallen across 
much of the area, with the heaviest rainfall occurring from 
Tiff City to Neosho. This rainfall is likely resulting in flash 
flooding.

This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
Business Highway 60 just north of Neosho...
Route CC at Lost Creek just south of Racine...
Route W at Shoal Creek near Ritchey...
and Highway 76, 3 miles west of Anderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3706 9462 3705 9406 3687 9407 3653 9462

$$

Schaumann
470 
WGUS73 KSGF 070835
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
335 AM CDT SUN OCT 7 2018

MOC119-145-070845-
/O.EXP.KSGF.FF.W.0048.000000T0000Z-181007T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton MO-McDonald MO-
335 AM CDT SUN OCT 7 2018

...THE FLASH FLOOD WARNING FOR NEWTON AND NORTHWESTERN MCDONALD
COUNTIES WILL EXPIRE AT 345 AM CDT...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any
remaining road closures.

LAT...LON 3706 9462 3705 9406 3687 9407 3653 9462

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 6:57 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 6, 6:57 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
657 PM CDT Sat Oct 6 2018

.SHORT TERM...(This evening through Sunday)
Issued at 320 PM CDT Sat Oct 6 2018

A cold front is currently laid out across the area with scattered
storms developing near the I-44 corridor this afternoon.
Instability has increased with the heating of the day, but deep
layer shear is not overly strong. As a result storms will be short
lived in nature, but with the given instability a few strong
storms will occur this afternoon into early this evening with wind
gust up to around 50mph the main risk. Some small hail will be
possible in a few of the strongest storms. Brief locally heavy
rainfall will also occur with the storms. This activity will
continue into this evening then should start to dissipate as
instability decreases. A few showers/rumbles of thunder will be
possible near the front into the overnight ours but coverage
should be much more limited. Where multiple storms track over the
same locations there could be localized minor flooding risk, but
given the scattered short lived nature of the storms no widespread
flooding is expected this afternoon into this evening.

Temperatures are in the middle 80s south of the front across
southern Missouri to the middle 60s across east central Kansas
north of the front currently. Low level clouds will also occur
behind the front tonight.

The front will lift back to the north on Sunday, scattered storms
will again be possible across the entire area with the best
chances again expected along and northwest of I-44. Shear will
not be overly strong, but instability will again increase and may
allow a few strong storms to occur Sunday afternoon.

.LONG TERM...(Sunday Night through Saturday)
Issued at 320 PM CDT Sat Oct 6 2018

The front will generally be north and west of the area on Monday
allowing much of the area to be dry. Except for southeastern
Kansas and far west central Missouri that may see a few showers
and storms on Monday. Highs on Monday will warm into the lower to
middle 80s.

The upper level trough will spread into the Plains on Tuesday
then track across the area on Wednesday. This will push the front
from west to east across the area Tuesday into Wednesday. Shear
will increase with the passing of the shortwave as it becomes
negatively tilted, but instability may not be quite as strong.
Anyway a few strong to severe storms will be possible Tuesday and
Tuesday night with the increase shear. Rain will likely be more
widespread as the trough spreads through the region. Locally heavy
rain will be possible, but with the front moving through the area
fairly quickly prolong heavy rain is not expected so widespread
flooding is still not expected.

Cooler temperature will spread into the area late in the week into
next weekend behind the system, as highs in the 60s are expected.\

Another system may spread into the area late in the week into
next weekend and bring some more rain chances to the area.
However, medium range models remain inconsistent on the timing and
track with the system next week so there are still some details
on exact timing to still be hammer out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 656 PM CDT Sat Oct 6 2018

A frontal boundary will stall out across portions of southern
Missouri tonight. This will continue the potential for scattered
showers and thunderstorms, especially around Springfield and
Joplin. MVFR and brief IFR conditions can be expected around
storms.

IFR ceilings are also expected to develop behind the front later
this evening and impact the Joplin aerodrome. There is some
potential for those IFR ceilings to near the Springfield
aerodrome, however confidence is low.

While a few showers will remain possible on Sunday, we expect the
main threat to push northwest of the area as that front lifts back
to the north. Ceilings will also improve around Joplin by noon.
There will then be some low-end potential for MVFR ceilings from
late Sunday morning into early Sunday afternoon across southern
Missouri, however VFR is expected to be the prevailing flight
category.

Winds south of that front will primarily remain out of the south
but may be gusty and erratic around storms. North of that front,
northeast winds can be expected from later this evening into
early Sunday morning around Joplin before turning back to the
southeast in the afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Schaumann
Hazardous weather outlook, Oct 6, 7:49 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
749 PM CDT Sat Oct 6 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
749 PM CDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Scattered thunderstorms will continue across the outlook area
tonight. A few storms may produce damaging wind gusts and hail up
to the size of pennies. Otherwise, the main potential hazards
will be locally heavy rainfall and frequent lightning. Localized
flash flooding will be possible over areas that see multiple
rounds of thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional showers and thunderstorms are expected on Sunday. A
few strong storms, with gusty winds the main risk, will be
possible.

Better widespread chances for showers and storms will occur
Tuesday and Wednesday. Lightning and heavy rainfall are currently
the main threats but a few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Oct 6, 8:24 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
824 PM CDT SAT OCT 6 2018

MOZ079-089-090-095-070230-
Polk MO-Greene MO-Dade MO-Christian MO-
824 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHRISTIAN...SOUTHERN
POLK...GREENE AND EASTERN DADE COUNTIES UNTIL 930 PM CDT...

At 824 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Lockwood to near Miller to
near Mount Vernon. Movement was northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Springfield...                    Nixa...
Ozark...                          Republic...
Stockton Lake...                  Battlefield...
Willard...                        Rogersville...
Strafford...                      Clever...
Sparta...                         Ash Grove...
Fair Grove...                     Billings...
Fremont Hills...                  Walnut Grove...
Pleasant Hope...                  Morrisville...
Everton...                        Brookline...

This includes Interstate 44 between mile markers 59 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 9361 3728 9361 3729 9375 3757 9372
      3754 9320 3748 9318 3742 9319 3741 9308
      3700 9306 3699 9352
TIME...MOT...LOC 0124Z 222DEG 27KT 3729 9390 3717 9377 3705 9374

Wise
Special weather statement, Oct 6, 9:20 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
920 PM CDT SAT OCT 6 2018

MOZ079-080-090-091-070300-
Dallas MO-Polk MO-Greene MO-Webster MO-
920 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER...DALLAS...
EASTERN POLK AND EASTERN GREENE COUNTIES UNTIL 1000 PM CDT...

At 920 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrisville to near Fair Grove to near
Springfield. Movement was northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Northeastern Springfield...       Bolivar...
Marshfield...                     Buffalo...
Strafford...                      Fair Grove...
Conway...                         Polk...
Pleasant Hope...                  Halfway...
Louisburg...                      Windyville...
Elkland...                        Bassville...
Turners...                        March...
Pumpkin Center...                 Northview...
Olive...                          Foose...

This includes Interstate 44 between mile markers 83 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3710 9319 3735 9322 3755 9345 3781 9330
      3780 9298 3765 9285 3722 9285
TIME...MOT...LOC 0220Z 216DEG 27KT 3753 9339 3737 9322 3717 9320

Schaumann
Local storm report, Oct 6, 9:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT SAT OCT 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      3 NW MONTAUK            37.49N 91.73W
10/06/2018                   DENT               MO   PUBLIC

            ROADWAY FLOODED AT CO RD 658 AND PIGEON
            CREEK.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:25 PM CDTFlash Flood WarningSGFDent, Shannon, Texas6 hr
Oct 6, 7:41 PM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton49 min
Oct 6, 8:00 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence45 min
Oct 6, 8:24 PM CDTSpecial Weather StatementSGFGreene66 min
Oct 6, 9:20 PM CDTSpecial Weather StatementSGFDallas, Polk, Webster40 min
Oct 7, 1:16 AM CDTAreal Flood WarningSGFDent, Shannon, Texas9 hr
Oct 7, 5:30 AM CDTDense Fog AdvisorySGFDent, Maries, Miller, Phelps, Pulaski4 hr
Oct 7, 1:19 PM CDTSpecial Weather StatementSGFMiller26 min
Oct 7, 1:40 PM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Oct 7, 2:26 PM CDTSevere Thunderstorm WarningSGFNewton31 min
Oct 7, 5:56 PM CDTAreal Flood AdvisorySGFMiller, Morgan6 hr

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.